How is your son? Are there other symptoms present? What diagnostic tests were done and what were the results? Was there an EEG done? Is he taking any preventive or abortive migraine medications at present? Migraines are often associated with triggers also and it is important to identify if he has any so that he can avoid the attacks. Take care and hope to hear from you soon.
My son is sixteen and has been diagnosed with atyical migraines. He does not have headaches he falls to ground and cannot move his legs arms. He can nod yes or no but cannot open his eyes. These last around 40 minutes. His eyes will open and within ten minutes he is fully alert and can move around with no problems. Any suggestions. Has been to twenty doctors over two years
Just thought I would update new symptom, in case anyone can recognize. Yesterday, I tried to see how long I could go before taking something for the pain. I made it til 5:00 pm. The pressure and pain in my face and head was excruciating. Right before I took 2 aleve I noticed that my lips were slowly smacking, I could not urinate and when I walked, I leaned to the right. After I took the aleve, within about an hour I was somewhat better. Could this be some type of seizure? My memory is terrible lately. I forgot how to write a check the other day. Another day I couldn't remember what year it was. Can hemiplegic migraine cause these type of symptoms?
Oh, and to top it off, I was looking for head pain specialists in my state on the web. It listed the one I can't see until July 2011 and one in his same practice. Only two. Rats!
Thanks for the update. Carbamazepine or tegretol can be used to prevent and control seizures, to relieve one type of nerve pain/trigeminal neuralgia. Hemiplegic migraines also responds to preventive and abortive medications for migraine. It may be effective but it is best that you check with your attending for proper management. Your medical history and physical evaluation are also important factors. Try to avoid driving also alone. Takecare always.
Thank you so much for your comments. I appreciate you taking the time to respond. I do not have nausea with these headaches, although I do with my "regular" migraines. I have pretty significant memory loss/confusion, and this is concerning as I am only 43. I don't know how much of that may be attributed to the medication and pain. I do believe the amount of ibuprofen I am taking may be causing the rebound as you mentioned. I am hoping the Tegretol will help. Is it effective if it proves to be hemiplegic migraine? I guess I am going to have to see my pcp again and be referred to another neuro.
Thank you again.
How are you? Hemiplegic migraine may present with headache; pins-and-needles feeling; numbness on one side of the body, which can include your arm, leg, and/or one side of your face; weakness; loss of balance and coordination; nausea and vomiting; extreme sensitivity to light, sound, and smell and even confusion. You may benefit from a recent imaging study if the pain started just this year. Check with another neurologist for another evaluation especially if your next follow-up with your attending is next year. Try to avoid taking excessive ibuprofen since this may cause rebound headaches and gastrointestinal effects as well. Take care and do keep us posted.